Discussions By Condition: I cannot get a diagnosis.

Physical/Memory/Psychiatric symptoms - any ideas or thoughts?

Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: ellen21
  • December 29, 2008
  • 05:43 PM

I am a 35 year old female, diagnosed with BPD, ADD, GAD, and Raynauds Syndrome. I have two boys, ages 7 and 4. I have been under stress lately, and for a while. I need some help - I have many doctors looking at different things and all saying there's nothing wrong (except for the diagnoses above). I'm trying to figure out what to ask for or do - tests? other specialists? or thoughts on what the problems could be.

I'm currently taking Lamictal, Buspar, Strattera, and Nifedipine, with Omega-3, Glucosamine, Bromelain, Multivitamin w/ bone health (calcium, vit D, etc.), Vitamin-B combo.

The list of meds I have tried I will put at the bottom. Very long.

There are some physical symptoms I have been having lately that I am concerned about, but the doctors don't seem to be taking too seriously.

Facial hair growth: I have been given the line that - it could be hereditary, genetic, etc., but mine had a significant increase 3.5 years ago. They have tested my hormone and thyroid levels several times, all were normal every time. They said to try laser therapy. Well, the problem with that is that the hair keeps coming in in new places, so no matter how much I get zapped with the laser, it isn't fixing the actual problem, and there is an actual problem. The dr. (endocrinologist) said if I wasn't satisfied with the laser I could come back and he would give me a "water pill" but there are side effects with that. Yay, more drugs. So I haven't gone back.

Joint problems: I have always had joints that crack and ache and get stiff, but didn't really bother me enough to do anything about them. Lately (last few weeks) my fingers have swollen up (mostly at the joints) and gotten stiff and they hurt. I noticed this when I took Ritalin, but it didn't happen until I ran out of Bromelain. When I stopped the Ritalin, it went away. This happened again recently with Strattera. I had been taking it for a while and then ran out of Bromelain. I didn't really get it yet how important that supplement was to me. So I'm working on getting off Strattera and my fingers are getting better again. I started taking the Bromelain again too, but I do believe it is the Strattera. Linking it to the Strattera could be crazy I guess (see above diagnosis - j/k), but I do think it is the problem. I have not been very consistent with the Bromelain because it was for TMJ, which wasn't really a priority for me, but the joint swelling hadn't happened without the other meds. I think I have an allergy to something in the strattera and ritalin. I am wondering if there is also some kind of undiagnosed allergy - possibly food - causing some of these symptoms (TMJ, achy joints) without the ritalin/strattera. But again, I am self-diagnosing, and the doctors don't really appreciate that. Tested ANA - fine. X-ray of finger that was swollen - no signs of arthritis. According to doctor (rheumatologist), I'm fine. That's a lot of pain for "fine."

Palpatations: I have started to get palpatations lately (the skip-a-beat, pound kind), not MVP (they did an echocardiogram), which they now chalk up to my GAD. Ok, I guess, but I have had GAD w/o palpatations for many years (diagnosed for 2, undiagnosed several years before that).

Digestion/allergies: I can not eat Romano cheese. Other cheeses are fine, but Romano makes my stomach cramp up really bad and I get diaharrea. I haven't tracked down other foods, but I tend to not feel good after eating. I know I can't tolerate much milk. Once in a while I feel nauseous or feel faint after eating. My stomach is usually somewhat distended. I'm 5', weigh 120. My bottom lip has swollen once or twice, too. My mom has this happen when she is around mildew, which she is allergic to. I have been getting acne lately too, which I never had, even as a teen.

Memory/confusion issues: I know stress can cause some things like this, but lately I really have been forgetting things and misunderstanding things that people say until later. Quite a bit later - like next day. For example, there was a gift I gave to someone, then had to use it later. It was also something that was "used" and he knew it. He jokingly called me an indian giver. I thought he was talking about it being "used" so I didn't think he used the right term. I didn't get it until much later. I knew something wasn't quite right by the way people were looking at me, but I couldn't figure it out. For me, that is VERY weird. I have always been very sharp and logical. There have been other times lately where that has happened too. It's been very disturbing.

For the record, I've been in therapy for 4+ years, so it's not just "give me meds and I'm ignoring the reasons for my moods and anxiety." I am working through things.

Meds history: quite long. It may be interesting, if not relevant :)

1995: Prozac: worked, stopped taking it after several months, when I was ok.
1997: Zoloft: worked, stopped taking it after several months, when I was ok.

9/06: Zoloft: triggered bipolar symptoms (looking back I have had hypomanic symptoms before that)
my GP wanted me to try Wellbutrin, but I was scared b/c I saw the possible side-effect of mania, and I didn't want to try it.
so I went to partial hospitalization 11/06 (when I couldn't take the depression and couldn't see a psychiatrist for 8 weeks), where I was diagnosed with GAD, but one of the nurses gave me some info on bipolar. The psychiatrist there wasn't convinced. He gave me

11/06 Wellbutrin (2 days). I figured I had enough of a support system at that time to try it. Manic after 2 days of the smallest possible dose. He looked like he didn't believe me when I told him. I wasn't too impressed. But that helped me get through the time to see my psychiatrist. And have more diagnostic info - wellbutrin and zoloft did the same thing. So I got Lamictal. I did my research and that's what I wanted, and she was very good about giving me options - which things she thought could work - and letting me choose. I REALLY like that. So

11/06 Lamictal did work, very well (once I could take enough of it, that titration schedule is crazy). But the day I went up to 100mg I could feel the depression lifting. Just after 10am. Not that I felt great and was gonna throw a party, but that awful, dark depression was gone. Wow.

So something triggers me each September. I was given
9/07 Risperdal which helped, but I couldn't take it b/c of side effects. I switched to
10/07 Abilify, I took that through 2/08.

12/07 Ritalin for ADD. That helped take some stress of disorganization and stuff away. Took for 1.5 months, fingers swollen when temporarily I stopped taking Bromelain (which was part of my supplements for TMJ).

1/07 Adderall
1/07 Nifedipine
1/08 Invega - Abilify had side effects too. Same side effects as Risperdal (surprise surprise) so stopped after a month.
3/08 Focalin - high irritability, stopped after 2 weeks
5/08 Strattera - stopping now b/c of swollen fingers
9/08 Buspar - love it!
10/08 generic Lamictal - MANIC after 3 days - switched back to brand-name Lamictal

currently going back to Adderall from Strattera

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement